Advertisement
YOU ARE HERE: LAT HomeCollections

Say 'Aaah'

Antidepressants May Ease Symptoms of Menopause

August 28, 2000|JOE GRAEDON and TERESA GRAEDON | Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert

Question: My doctor says hormone replacement therapy will turn my hot flashes into a memory, but I am very reluctant to take estrogen. My sister was treated for breast cancer three years ago, and I am afraid that taking hormones would increase my risk.

Now I have a prescription for Effexor. According to the doctor, it is the best he can offer a person like me. I looked it up, and I am puzzled. I don't feel depressed, so why did he prescribe an antidepressant? Does he think it's all in my head?

Answer: Your physician is not dismissing your symptoms as mental. In preliminary research, Effexor reduced hot flashes for women who had been treated for breast cancer and could not take estrogen. Other antidepressants such as Prozac and Paxil might also provide relief from such menopausal symptoms, even for women who have not had breast cancer.

There are other non-hormonal approaches as well. They include an anti-seizure drug called Neurontin and a blood pressure pill called clonidine. All of these medicines have potential side effects, however, and the FDA has not approved any of them for the treatment of hot flashes.

*

Q: I was disappointed with your response to the woman who stayed home from church and social functions because of flatulence. Up until a year ago that could have been me.

No matter what I ate, it gave me gas. Bad, loud, offensive gas. Air and water were the only things that didn't affect me, and I wasn't so sure about them.

I tried many over-the-counter drugs and a couple of prescriptions that my doctor gave me. No improvement.

Then my husband's doctor treated him for ulcers with tetracycline, ampicillin and bismuth. My husband thought I should try this treatment, and I asked the doctor to prescribe it. I have been completely gas-free ever since.

Maybe the woman who wrote you would be helped if she were treated for bacterial ulcers. I don't know why, but it worked on me.

A: Some people report that bad breath disappears when the Helicobacter bacteria causing their stomach ulcers are successfully treated. This is the first time we have heard that Helicobacter might also be linked to severe flatulence.

Other solutions to gas include activated charcoal capsules, Beano or, for those who can't digest milk sugar, Lactaid.

*

Q: I have a reaction to sodium fluoride in toothpaste. All the toothpaste in the supermarket contains fluoride. What product can you suggest?

A: You might want to try plain baking soda for dental hygiene. Although it is not elegant, it cleans teeth without fluoride. If you prefer more conventional products, your health-food store probably carries fluoride-free toothpaste such as Nature's Gate, Weleda and Tom's of Maine Natural Toothpaste.

Q: For years I have been taking an aspirin a day with the approval of my physicians. A few months ago, I had outpatient surgery on my nose. My doctor didn't tell me to stop the aspirin, so I didn't, though I should have known better. After the surgery, I bled--actually hemorrhaged--most of the night.

I was also taking vitamin E, St. John's wort, garlic and ginkgo biloba. My physician told me to drop them because they might hurt more than they help. Could the herbs have been the cause of my heavy bleeding after surgery?

A: Your hemorrhaging could easily be explained by the interaction among aspirin, ginkgo, garlic and vitamin E. All of these compounds can act together to prevent blood clotting and promote bleeding. Well before any surgery, it is crucial to discuss medications, over-the-counter drugs, herbs and other dietary supplements with the surgeon and anesthesiologist.

*

Q. I think too many people are experimenting with a potentially dangerous food item--soy. I myself have experienced some odd symptoms that doctors could not figure out. I finally determined that the problems appear after eating soy products.

At the time of my worst symptoms, I was eating up to 3 pounds of tofu a week. (I loved it for breakfast, warmed with a little soy sauce, plus various recipes for dinner.) I thought I had thyroid problems causing weight gain, hair loss, depression, water retention in hands and feet, and breast swelling. Tests showed nothing.

After self-observation, I have decided to avoid soy whenever possible. I can tell when I have eaten some hidden soy--the first sign is swollen breasts, then feet and hands. As a pre-menopausal woman, I am being bombarded with information on soy as my savior, but I am skeptical.

A. Some people are allergic to soy, but we don't know if that accounts for your reaction.

Soy is a goitrogen, a food that can interfere with normal thyroid function. Low thyroid activity could be linked to weight gain, hair loss, depression and water retention. When you were eating 3 pounds of tofu a week, you might have precipitated such a problem.

*

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their column runs every Monday. Send questions to People's Pharmacy, King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them to pharmacy@mindspring.com.

Advertisement
Los Angeles Times Articles
|
|
|